Alabama, 2005

Hail in Alabama, May 5, 2005

May 5, 2005 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 5, 1:35 PM CST, 4 hours 5 minutes earlier.

Area forecast discussion, May 5, 1:35 PM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
235 PM CDT THU MAY 5 2005

.SHORT TERM...(TONIGHT - SUNDAY NIGHT)

VERY CONSISTENT FCST WILL CONTINUE WITH LITTLE OR NO CHANGES MADE.
WEAK SFC TROFING GETS PUSHED EAST OF THE AREA LATER TONIGHT/EARLY
MORNING, AS SIGNIFICANT RIDGING BUILDS IN ACROSS THE SOUTHEAST.
TEMPERATURES WILL CLIMB INTO THE 80S THIS WEEKEND WITH LOWS IN THE
UPPER 50S AND LOW 60S.  COULD BE SOME PATCHY FOG AFTER MIDNIGHT IN
EAST ALABAMA...ESPECIALLY WHERE IT RAINED.

.LONG TERM...(MONDAY - THURSDAY)

AS WITH THE SHORT TERM, NOT MANY CHANGES MADE WITH THE LONG TERM.
MODEL TRENDS ARE TO FLATTEN THE SOUTHEAST RIDGE BY MONDAY MORNING
AND ALLOW FOR WEAK SHORTWAVE TO MOVE INTO THE AREA MONDAY AND
TUESDAY.  WILL ADD CHANCE WORDING FOR MONDAY AND TUESDAY...MAINLY
DIURNAL.

BROAD UPPER LOW DIGS INTO THE SOUTHWEST U.S. WED AND
THURS...AMPLIFYING RIDGE PATTERN OVER THE SOUTHEAST AGAIN.  VERY
SUMMER-LIKE PATTERN WITH HIGHS IN THE MID 80S AND LOWS IN THE MID
60S.  WILL ADD A 20 POP FOR AFTERNOON CONVECTION POSSIBILITIES,
BUT IF STRENGTH OF RIDGE VERIFIES EVEN THAT MAY BE TOO HIGH.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     51  74  51  81 /  10   0   0   0
ANNISTON    51  72  53  81 /  20   0   0   0
BIRMINGHAM  52  74  53  81 /  10   0   0   0
TUSCALOOSA  48  76  52  83 /   0   0   0   0
CALERA      52  75  53  82 /  10   0   0   0
AUBURN      52  74  54  82 /  20   0   0   0
MONTGOMERY  53  76  54  83 /  10   0   0   0
TROY        55  76  57  83 /  20   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

88/88
Hazardous weather outlook, May 5, 12:30 PM CST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT THU MAY 5 2005

ALZ011>015-017>050-061230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
130 PM CDT THU MAY 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY).

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL NOT BE NECESSARY.

In the hours before

Special weather statement, May 5, 4:03 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
503 PM CDT THU MAY 5 2005

ALZ041-052230-
AUTAUGA-
503 PM CDT THU MAY 5 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR AUTAUGA COUNTY UNTIL 530
PM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER INDEPENDENCE...MOVING NORTHEAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR INDEPENDENCE...
BILLINGSLEY AND MARBURY THROUGH 530 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, May 5, 4:13 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
513 PM CDT THU MAY 5 2005

ALZ040-052245-
DALLAS-
513 PM CDT THU MAY 5 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR DALLAS COUNTY UNTIL 545 PM
CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER TYLER...MOVING NORTHEAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR TYLER THROUGH 545 PM
CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Local storm report, May 5, 4:22 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
522 PM CDT THU MAY 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

&&
Local storm report, May 5, 4:23 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
523 PM CDT THU MAY 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             7 NW AUTAUGAVILLE       32.50N 86.74W
05/05/2005  0.25 INCH        AUTAUGA            AL   EMERGENCY MNGR

            PEA SIZE HAIL REPORTED OVER BONITA.

&&
Special weather statement, May 5, 4:29 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
529 PM CDT THU MAY 5 2005

ALZ041-052300-
AUTAUGA-
529 PM CDT THU MAY 5 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR AUTAUGA COUNTY UNTIL 600
PM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER INDEPENDENCE...MOVING SOUTH AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR INDEPENDENCE AND
AUTAUGAVILLE THROUGH 600 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, May 5, 4:46 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
546 PM CDT THU MAY 5 2005

ALZ040-052330-
DALLAS-
546 PM CDT THU MAY 5 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR DALLAS COUNTY UNTIL 630 PM
CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES SOUTHWEST OF TYLER...MOVING SOUTH AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR TYLER THROUGH 630 PM
CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Autauga

When
May 5, 5:40 PM CST
Where
Autauga County, 2 mi N of Independence
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.567, -86.717

Penny size hail was observed along CR 79 north of the Independence community.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449047.